Hepatology

Infliximab and the liver: abnormal biochemistry is common but don’t blame the drug


A third of IBD patients taking infliximab have abnormal liver biochemistry but few have drug-induced liver injury directly caused by the TNF inhibitor, a Victorian study has found.

With infliximab know to be associated with a risk of liver injury, clinicians at Eastern Health and Monash University in Melbourne investigated the liver enzymes (ALT and/or ALP above the upper limit of normal 40 IU/L and 110 IU/L, respectively)  of 175 adults IBD patients (149 Crohn’s disease, 26 ulcerative colitis).

They found that 57 patients had abnormal liver biochemistry, but of these only one had highly probable, and 10 possible drug-induced liver injury due to infliximab a assessed by the Roussel Uclaf Causality Assessment Method (RUCAM).

And when looking at factors associated with abnormal liver injury, male patients and those with background liver disease were more likely to develop worsening liver biochemistry during infliximab therapy, according to Dr  Thomas Worland and colleagues.

Nine of the 11 patients with suspected drug-induced liver injury (RUCAM scores >3) were male. Pre-existing liver disease was present in 26% of the patients with possible drug-induced liver injury and 2.5% of the non-cases.

Writing in the Annals of Gastroenterology, they said their findings confirmed previous studies that suggested drug-induced liver injury was seen in about  one in 120 patients taking infliximab.

But they found that factors such as factors previously reported to protect against infliximab -induced liver injury, such as concomitant immunosuppressant use, did not show any association in the retrospective cohort evaluation.

They said the RUCAM scoring may be helpful in IBD identifying patients with drug-induced liver injury, when many have abnormal liver biochemistry caused by primary sclerosing cholangitis (PSC), non-alcoholic fatty liver disease (NAFLD) or other hepatotoxic medications, including azathioprine, methotrexate, and antibiotics.

“New biomarkers may be available in the future to help make a definite diagnosis of DILI in these types of patients, but currently we rely on patterns of liver biochemistry, timing of drug initiation and cessation, and occasionally the liver histology may be characteristic,” they wrote.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic